New York, 2011

Hail in New York, July 18, 2011

July 18, 2011 · NWS BUF · 1 event in 1 county or zone

Thunderstorms accompanied a cold front that crossed the region. A thunderstorm that crossed Wayne produced one-inch hail in North Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms accompanied a cold front that crossed the region. A thunderstorm that crossed Wayne produced one-inch hail in North Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 18, 2:36 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 18, 2:36 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
336 PM EDT MON JUL 18 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION TONIGHT WITH WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD
INTO THE REGION ON TUESDAY WITH ANOTHER STRETCH OF DRY AND VERY WARM
WEATHER THROUGH MIDWEEK. THE HOTTEST DAY WILL BE THURSDAY WHEN HEAT
AND HUMIDITY MAY BECOME OPPRESSIVE. THE NEXT CHANCE OF RAIN WILL
ARRIVE THURSDAY NIGHT AND FRIDAY AS A WEAK COLD FRONT CROSSES THE
REGION.

&&

.NEAR TERM /THROUGH TUESDAY/...
VISIBLE SATELLITE IMAGERY THIS AFTERNOON IS SHOWING CUMULUS FIELDS
DEVELOPING INLAND FROM THE LAKES AS SUNSHINE AND DAYTIME HEATING IS
ALLOWING THE CONVECTIVE TEMP TO BE REACHED. RADAR IMAGERY IS DEVOID
OF MUCH EXCEPT FOR AN ISOLATED SHOWER OVER NORTHERN CAYUGA COUNTY AT
19Z. BASED ON VISIBLE SATELLITE IMAGERY...AGITATED CUMULUS FIELDS
OVER THE INTERIOR SOUTHERN TIER...GENESEE VALLEY...AND FINGER LAKES
MAY PRODUCE A FEW MORE ISOLATED SHOWERS THROUGH LATE AFTERNOON...BUT
EXPECT THE REST OF THE AREA TO REMAIN DRY IN STABLE LAKE SHADOWS
EAST AND NORTHEAST OF THE LAKES.

BY EARLY THIS EVENING OUR ATTENTION WILL TURN TO A CONVECTIVE
COMPLEX EVOLVING UPSTREAM ACROSS LOWER MICHIGAN. MODEL GUIDANCE IS
STRUGGLING TO HANDLE THE CURRENT CONVECTIVE EVOLUTION...AND WILL
RELY HEAVILY ON SATELLITE AND RADAR TRENDS FOR THE FIRST 12 HOURS OF
THE FORECAST. 850-500MB THICKNESS FIELDS SUGGEST THIS MCS SHOULD
BEGIN TO TURN MORE TO THE RIGHT AS THE COLD POOL MATURES...WHICH
WOULD CARRY THE BULK OF THIS ACTIVITY ACROSS NORTHERN OHIO INTO
WESTERN PA. THE NORTHERN EDGE OF THIS MAY CLIP THE FAR SOUTHWEST
CORNER OF NY NEAR CHAUTAUQUA COUNTY THIS EVENING...BUT OTHERWISE
EXPECT IT TO MISS THE CWA. OUTSIDE OF THE MCS...A WEAK COLD FRONT
WILL DROP SLOWLY SOUTH ACROSS THE AREA OVERNIGHT. THIS MAY PRODUCE A
FEW SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT BUT
COVERAGE WILL BE RATHER SPARSE...CERTAINLY NOT ENOUGH COVERAGE OR
AMOUNT TO ALLEVIATE THE VERY DRY SOILS ACROSS WESTERN NY. SEVERE
WEATHER POTENTIAL IS VERY LOW GIVEN THAT THE COMPLEX OF STORMS
EXPECTED TO SLIDE BY TO OUR SOUTHWEST WILL STEAL THE BEST
INSTABILITY AND CONVERGENCE.

SLIGHTLY LESS HUMID AIR WILL SLOWLY FILTER INTO THE REGION ON
TUESDAY BEHIND THE WEAK COLD FRONT AS WINDS BECOME NORTH AND
NORTHEAST. HIGH PRESSURE WILL BUILD INTO THE LAKES THROUGH THE
COURSE OF THE DAY. EXPECT SOME DIURNAL CUMULUS TO BUILD UP WITH
DAYTIME HEATING AWAY FROM THE STABLE LAKE SHADOWS...ESPECIALLY
ACROSS HIGHER TERRAIN BUT THIS SHOULD NOT DETRACT MUCH FROM AN
OTHERWISE MOSTLY SUNNY DAY. 850MB TEMPS ONLY DROP BACK TO ABOUT +14C
NORTH COUNTRY AND +18C NEAR THE PA STATE LINE. THIS WILL STILL
SUPPORT MID TO UPPER 80S ACROSS LOWER ELEVATIONS...WITH THE ONLY
COOLER SPOT BEING THE SOUTH SHORE OF LAKE ONTARIO WHERE A NORTHEAST
WIND OFF THE LAKE WILL HOLD TEMPS IN THE LOWER 80S.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE HEAT WILL REMAIN THE MAIN STORY THROUGH THE DURATION OF THIS
PERIOD...AS THE UPPER LEVEL RIDGE AXIS BUILDS BACK OVER THE GREAT
LAKES REGION FROM WEDNESDAY INTO THURSDAY. THE SOUTHWESTERLY FLOW
WILL GRADUALLY INCREASE WEDNESDAY THROUGH THURSDAY PUSHING
TEMPERATURES UPWARD...WITH THE THERMAL RIDGE EVENTUALLY SETTLING
OVER THE AREA THURSDAY. MODELS IS FAIRLY FOOD AGREEMENT SENDING
850 MB TEMPERATURES TO NEAR +24C BY THURSDAY. HIGHS WEDNESDAY
MAINLY IN THE UPPER 80S TO MID 90S. THURSDAY LOOKS TO BE THE
HOTTEST DAY WITH THE THERMAL RIDGE OVERHEAD WITH HIGHS IN THE
LOWER TO MID 90S...WITH EVEN THE POTENTIAL FOR A FEW UPPER 90S
ACROSS INTERIOR LOCATIONS. HEAT INDICES ON THURSDAY LIKELY
TOPPING 100 DEGREES WITH HEAT HEADLINES A GOOD POSSIBILITY AS
HUMIDITY LEVELS CREEP UPWARD. CAN NOT COMPLETELY RULE OUT
CONVECTION ON THURSDAY OR SOME CLOUD DEBRIS THAT COULD LIMIT
INSOLATION...BUT AT THIS TIME PREFER THE ECMWF/GFS SOLUTIONS
THAT SHOW THE MORE FAVORABLE FORCING LOCATED NORTH OF THE LAKES
WHILE WESTERN AND CENTRAL NEW YORK REMAIN CAPPED. LOOKS AS IF
THERE WILL BE A BETTER CHANCE FOR CONVECTION AHEAD OF AN
APPROACHING WEAK FRONTAL BOUNDARY THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LATEST EXTENDED MODELS AND ENSEMBLE FORECASTS CONTINUING TO SUGGEST
A BRIEF FLATTENING OF THE UPPER RIDGE FRIDAY...AS A SHORT WAVE RIDES
NORTH OF THE REGION. THIS WILL PUSH A WEAK COOL FRONT THROUGH THE
REGION. FORCING NOT OVERLY IMPRESSIVE WITH THIS FEATURE...BUT
PROBABLY ENOUGH TO GENERATE SOME SCATTERED CONVECTION AS IT WORKS
THROUGH AND EVENTUALLY DISSIPATES. THE UPPER RIDGE LOOKS TO BECOME
RE-ESTABLISHED ACROSS THE GREAT LAKES OVER THE WEEKEND WHICH WILL
RESULT IN A RETURN TO MORE HEAT...ESPECIALLY BY SUNDAY. THE HEAT
MAY FINALLY BREAK DOWN BY EARLY NEXT WEEK AS LATEST GUIDANCE IS
SUGGESTING AN UPPER LEVEL TROUGH DROPS THROUGH THE GREAT LAKES
PUSHING A MORE SIGNIFICANT COLD FRONT DOWN ACROSS THE AREA.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
DECAYING COMPLEX OF CONVECTION CONTINUES TO PUSH AWAY FROM THE AREA
AND INTO SOUTHERN NEW ENGLAND EARLY THIS AFTERNOON. IN ITS WAKE
SKIES HAVE CLEARED NICELY IN MOST AREAS...EXCEPT FOR EAST OF LAKE
ONTARIO INCLUDING KART WHERE MVFR CIGS WILL LINGER THROUGH MID
AFTERNOON BEFORE LOW LEVEL MOISTURE BEGINS TO MIX OUT. ELSEWHERE
EXPECT VFR TO PREVAIL THROUGH THE AFTERNOON WITH JUST ISOLATED
SHOWERS ACROSS THE WESTERN SOUTHERN TIER.

THIS EVENING MORE CONVECTION NOW UPSTREAM OVER LOWER MICHIGAN AND
LAKE HURON WILL APPROACH THE AREA. IT APPEARS THE BEST CHANCES FOR
CONVECTION WILL BE ACROSS THE SOUTHERN HALF OF THE AREA...WITH
CHANCES DROPPING OFF WITH NORTHERN AND EASTERN EXTENT. GIVEN
UNCERTAINTY ABOUT TIMING AND AREAL COVERAGE FOR NOW WILL JUST
UTILIZE CB/VCSH QUALIFIERS. OVERNIGHT A WEAK COLD FRONT WILL SLIP
SOUTH ACROSS THE AREA WITH WINDS BECOMING NORTHEAST ON TUESDAY
MORNING. THIS WILL BRING A SOMEWHAT DRIER AIRMASS INTO THE REGION
AND END THE RISK OF CONVECTION LATER TONIGHT THROUGH TUESDAY WITH
SKIES GRADUALLY CLEARING.

OUTLOOK...
WEDNESDAY THROUGH THURSDAY...VFR.
FRIDAY...MAINLY VFR. SCATTERED SHRA/TSRA.
SATURDAY...VFR.

&&

.MARINE...
SOUTHWEST WINDS IN THE 10 TO 20 KNOT RANGE FOR THE REST OF THE
AFTERNOON WILL PRODUCE SOMEWHAT CHOPPY CONDITIONS AT THE EAST ENDS
OF LAKE ERIE AND ONTARIO WITH WAVES IN THE 2-3 FOOT RANGE. THE WINDS
AND WAVES WILL QUICKLY DIMINISH AROUND SUNSET TONIGHT. HIGH PRESSURE
WILL THEN BUILD INTO THE GREAT LAKES ON TUESDAY WITH WINDS BECOMING
NORTHEAST ON BOTH LAKES AT AROUND 10 KNOTS. WINDS AND WAVES WILL
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, Jul 18, 11:58 AM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1258 PM EDT MON JUL 18 2011

NYZ001>008-010>014-019>021-085-191700-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
1258 PM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING.
THERE IS A SLIGHT CHANCE A FEW OF THESE STORMS MAY BECOME SEVERE
WITH ISOLATED DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OPPRESSIVE HEAT AND HUMIDITY IS EXPECTED TO ARRIVE THURSDAY AND
FRIDAY. HEAT INDEX VALUES MAY APPROACH OR EXCEED 100 DEGREES...
ESPECIALLY AWAY FROM THE IMMEDIATE LAKESHORES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-191700-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1258 PM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. A
FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND LOCALLY HIGHER
WAVES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Jul 18, 5:54 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
654 PM EDT MON JUL 18 2011

NYZ004-005-190000-
CAYUGA NY-WAYNE NY-
654 PM EDT MON JUL 18 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
  GUSTY WINDS...AND HEAVY RAIN.  THIS STORM WAS LOCATED 24 MILES
  NORTHWEST OF CATO...AND MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  SODUS POINT...
  PORT BAY...
  WOLCOTT AND NORTH ROSE...
  RED CREEK...
  VICTORY AND SAVANNAH...
  CONQUEST AND CATO...
  PORT BYRON...
  WEEDSPORT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4310 7649 4303 7648 4302 7655 4302 7676
      4329 7708 4328 7694 4330 7690 4337 7696
      4330 7690 4333 7676 4314 7647 4311 7647

TJP

The radar

The Ft Drum radar (KTYX), 113 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
July 18, 6:10 PM EST
Where
Wayne County, 2.1 mi ESE of Cumminsville
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.240, -76.881

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336058.